Alert archive / Alabama / Red Flag Warnings in 2006
Red Flag Warning 4, NWS Birmingham, AL
NWS Birmingham, AL issued this red flag warning at Oct 14, 2006, 5:18 AM CDT for 39 counties in Alabama. It took effect at Oct 14, 2006, 12:00 PM CDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Oct 14, 2006, 5:18 AM CDT (10:18 UTC)
- In effect from
- Oct 14, 2006, 12:00 PM CDT
- Expired
- Oct 14, 2006, 6:00 PM CDT
- In force
- 6 hr
- Issued by
- NWS Birmingham, AL
All 39 counties
Autauga County, AL, Barbour County, AL, Bibb County, AL, Blount County, AL, Bullock County, AL, Calhoun County, AL, Chambers County, AL, Cherokee County, AL, Chilton County, AL, Clay County, AL, Cleburne County, AL, Coosa County, AL, Dallas County, AL, Elmore County, AL, Etowah County, AL, Fayette County, AL, Greene County, AL, Hale County, AL, Jefferson County, AL, Lamar County, AL, Lee County, AL, Lowndes County, AL, Macon County, AL, Marengo County, AL, Marion County, AL, Montgomery County, AL, Perry County, AL, Pickens County, AL, Pike County, AL, Randolph County, AL, Russell County, AL, Shelby County, AL, St. Clair County, AL, Sumter County, AL, Talladega County, AL, Tallapoosa County, AL, Tuscaloosa County, AL, Walker County, AL, Winston County, AL
The radar
The Birmingham radar (KBMX), 22 km from the middle of the area, began a volume at 10:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 10.3 hours before the alert went out and 23 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2955 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- -36 m²/s²
- 0-3 km storm-relative helicity
- -74 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS84 KBMX 141018 RFWBMX RED FLAG WARNING NATIONAL WEATHER SERVICE BIRMINGHAM AL 518 AM CDT SAT OCT 14 2006 ALZ011>015-017>050-141830- /O.NEW.KBMX.FW.W.0004.061014T1700Z-061014T2300Z/ MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN- CHEROKEE-CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR- TALLADEGA-CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON- COOSA-TALLAPOOSA-CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE- MONTGOMERY-MACON-BULLOCK-LEE-RUSSELL-PIKE-BARBOUR- 518 AM CDT SAT OCT 14 2006 ...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 6 PM CDT THIS AFTERNOON... THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT FROM NOON TODAY TO 6 PM CDT THIS AFTERNOON. A COMBINATION OF LOW HUMIDITY...PERSISTENT DROUGHT...AND MODERATE WINDS WILL CAUSE HAZARDOUS BURNING CONDITIONS TODAY. TEMPERATURES WILL WARM RAPIDLY THIS MORNING...AND BY NOON...RELATIVE HUMIDITIES WILL DROP TO AROUND 30 PERCENT. AT THE SAME TIME...WINDS WILL INCREASE TO 10 TO 15 MPH...ESPECIALLY OVER THE HIGHER TERRAIN EAST OF BIRMINGHAM. ALTHOUGH WIND SPEEDS WILL NOT BE AS HIGH ACROSS SOUTHWESTERN PORTIONS OF THE FORECAST AREA...THE LOW HUMIDITY AND DRY FUELS DUE TO THE RECENT LACK OF RAINFALL STILL REPRESENT POTENTIALLY DANGEROUS BURNING CONDITIONS. A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. $$ JD/81
1 follow-up statement
000 WWUS84 KBMX 142034 RFWBMX RED FLAG WARNING NATIONAL WEATHER SERVICE BIRMINGHAM AL 334 PM CDT SAT OCT 14 2006 ALZ011>015-017>050-142300- /O.CON.KBMX.FW.W.0004.000000T0000Z-061014T2300Z/ MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN- CHEROKEE-CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR- TALLADEGA-CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON- COOSA-TALLAPOOSA-CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE- MONTGOMERY-MACON-BULLOCK-LEE-RUSSELL-PIKE-BARBOUR- 334 PM CDT SAT OCT 14 2006 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM CDT THIS AFTERNOON... A RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM CDT THIS AFTERNOON. A COMBINATION OF LOW HUMIDITY...PERSISTENT DROUGHT...AND MODERATE WINDS WILL CAUSE HAZARDOUS BURNING CONDITIONS THIS AFTERNOON. RELATIVE HUMIDITIES WILL REMAIN 20 TO 30 PERCENT UNTIL 6 PM. AT THE SAME TIME...20 FOOT WINDS WILL REMAIN AROUND 10 MPH. ALTHOUGH WIND SPEEDS WILL NOT BE AS HIGH ACROSS SOUTHWESTERN PORTIONS OF THE FORECAST AREA...THE LOW HUMIDITY AND DRY FUELS DUE TO THE RECENT LACK OF RAINFALL STILL REPRESENT POTENTIALLY DANGEROUS BURNING CONDITIONS. A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this red flag warning went out at Oct 14, 5:04 AM CDT, 14 minutes earlier.
Area forecast discussion, Oct 14, 5:04 AM CDT, 14 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 504 AM CDT SAT OCT 14 2006 .SHORT TERM...TODAY THROUGH TUESDAY NIGHT. WILL START OF THE FORECAST PERIOD WITH JUST ABOUT IDEAL...CRISP AND COOL...FALL WEATHER. CURRENT SATELLITE AND SURFACE ANALYSIS SHOW PLENTY OF CLEAR SKIES....PERHAPS THE BEST VIEW OF THE STARS IN QUITE SOME TIME OVER CENTRAL ALABAMA...AND TYPICAL TEMPERATURE VARIATIONS ON A RADIATIONAL NIGHT. TEMPS HAVE DIPPED INTO THE MID 30S ALREADY AT ALX, GAD, AND ANB...AND NO DOUBT WE WILL SEE SOME EVEN COLDER TEMPS IN THE COOP DATA THIS MORNING. AFTER ANOTHER 24 HOURS OR SO OF SIMILAR WEATHER...CHANGES WILL COME RAPIDLY...AND BY MID WEEK...WE WILL BE BACK TO ALMOST HOT...AND MUGGY. NO MAJOR CHANGES MADE TO THE SHORT TERM FORECAST. MODELS IN FAIR AGREEMENT WITH THE OVERALL PICTURE...A RATHER ACTIVE PROGRESSIVE PATTERN... BUT SOME FAIRLY SIGNIFICANT DIFFERENCES NEED TO BE RESOLVED IN THE SHORT TERM. AS THE TROUGH ASSOCIATED WITH THE DEEP UPPER LOW TO THE NORTH ROTATES OFF THE ATLANTIC COAST...THE SURFACE HIGH WILL HEAD FOR THE CAROLINAS. TO THE WEST...SHORT WAVE RIDGING AHEAD OF THE EJECTING CLOSED LOW WILL BUILD OVER THE MIDWEST. THIS WILL ALL SET UP A DEEP SOUTHWESTERLY FLOW...ALMOST PINEAPPLE EXPRESS LOOKING PATTERN. BY SUNDAY AFTERNOON...MOISTURE WILL BEGIN TO RAPIDLY INCREASE ALOFT...OVER THE TOP OF THE OLD POLAR BOUNDARY SITTING ACROSS THE NORTHERN GULF OF MEXICO. THANK GOODNESS THIS IS OCTOBER AND NOT JANUARY...OR WE VERY WELL MAY BE SINGING A WINTRY TUNE A VORTMAX EJECTING OUT OF MEXICO AHEAD OF THE MAIN LOW WILL HELP GEN UP A WAVE ALONG THE OLD BOUNDARY...AND AN IMPRESSIVE WARM FRONT WILL APPROACH FROM THE SOUTHWEST SUNDAY NIGHT. WE WILL RAPIDLY MOISTEN UP FROM THE TOP DOWN...BUT WITH THE SURFACE HIGH PARKED OVER THE CAROLINAS...WE WILL STILL HAVE A COOL AND DRY EASTERLY SURFACE FLOW...AND AIRMASS...TO OVERCOME. TYPICALLY...THE GFS USUALLY HAS THE UPPER HAND IN OVERRUNNING SITUATIONS...AND SEE NO REASON NOT TO RIDE WITH THE GFS SOLUTION IN THIS INSTANCE...AT LEAST REGARDING THE TIMING OF ONSET. I DO HAVE SOME DOUBT IN THE EASTWARD PROGRESSION OF RAIN DURING THE DAY MONDAY...BUT NOT ENOUGH CONFIDENCE TO GO AGAINST THE CONSISTENT RUNS OF THE GFS. LATE MONDAY THROUGH TUESDAY...AGAIN...AGREE WITH GFS TIMING AND FEATURES...BUT DO NOT BUY INTO THE QPF FIELDS...WHICH ARE DEFINITELY AFFECTED BY CONVECTIVE FEEDBACK. WILL PULL BACK A BIT ON THUNDERSTORMS THROUGH THE PERIOD...AS THE SURFACE AIR MASS REALLY DOES NOT BECOME UNSTABLE UNTIL LATE MONDAY NIGHT AND INTO TUESDAY. THAT SAID...NOT COMFORTABLE AT THIS POINT PULLING THE SEVERE THREAT MENTIONED IN THE HWO...WILL LET IT RIDE FOR NOW AND KEEP AN EYE ON THINGS. CONFIDENCE IS HIGH...HOWEVER...THAT WE STAND AN EXCELLENT CHANCE ON PICKING UP MUCH NEEDED RAINFALL THROUGH THE PERIOD. BY LATE TUESDAY...THE UPPER LOW IS HEADED FOR THE COAST...AND CLEARING AND IMPROVING CONDITIONS APPROACH FROM THE WEST. THE MAIN STORY HERE IS THAT TEMPS WILL BE ABOVE NORMAL...AS THE SOUTHWESTERLY FLOW CONTINUES. HUN...THANKS FOR THE COORDINATION TONIGHT. .LONG TERM...WEDNESDAY THROUGH SATURDAY. ONLY DID SOME MINOR TWEAKS FROM THE PREVIOUS FORECAST PACKAGE. THE MAIN HIGHLIGHT FOR THIS PERIOD REMAINS TO BE A COLD FRONT THAT WILL MOVE THROUGH THE FORECAST AREA THURSDAY NIGHT INTO FRIDAY. OF COURSE...AS IT IS ALMOST THE CASE THIS FAR OUT...TIMING AND STRENGTH REMAINS AN ISSUE. OUT OF THE LONG RANGE MODELS...THE GFS AND ECMWF ARE IN VERY GOOD AGREEMENT THAT THE FRONT WILL MOVE SOMETIME ON THURSDAY NIGHT INTO FRIDAY. THE DGEX IS BY FAR THE OUTLIER OF THE MODELS AS IT DOES NOT EVEN SHOW A FRONT. WITH THAT IN MIND...THIS FORECAST PACKAGE WILL FOLLOW CLOSELY TO THE GFS/ECMWF. TEMPERATURE WISE...WILL UNDER CUT MOS BY A FEW DEGREES ON WEDNESDAY DURING THE DAY. I HAVE A FEELING THAT MOS MAY BE OVER DOING THINGS A LITTLE. THIS WAS THE CASE THIS PAST WEEK AS MODELS FORECAST HIGH TEMPERATURES IN THE MID TO UPPER 80S THAT NEVER MATERIALIZED. I THINK THIS WILL BE THE CASE ON WEDNESDAY. THEN ON THURSDAY THROUGH THE WEEKEND...I SEE NO REASON TO GO AGAINST GUIDANCE AT THIS TIME. ESPECIALLY WITH ALL OF THE QUESTION MARKS THAT SURROUNDS THE NEXT SYSTEM. 10/ARM && .AVIATION...DISCUSSION FOR 06Z TAFS. HIGH PRESSURE WILL CONTINUE ACROSS THE AREA. VFR CONDITIONS CAN BE EXPECTED THROUGH THE PERIOD. KSL && .FIRE WEATHER... VERY DRY AIR MASS WILL REMAIN IN PLACE ACROSS CENTRAL ALABAMA TODAY...BRINING AN ELEVATED FIRE RISK TO THE AREA BETWEEN NOON AND 6 PM. WITH EXCELLENT MIXING EXPECTED AGAIN TODAY...RELATIVE HUMIDITY READINGS SHOULD DIP WELL BELOW 30 PERCENT DURING THE AFTERNOON HOURS. WITH CONTINUED STRONG NORTHWESTERLY FLOW ALOFT...WINDS WILL PICK UP TO VERY NEAR 10 MPH...PERHAPS WITH SOME GUSTS...WITH THE BEST CHANCES OF MEETING RED FLAG CRITERIA IN THE NORTHEAST. THE RECENT LACK OF RAINFALL HAS ALLOWED FUELS TO DRY...AND DROUGHT INDICES ARE ABOVE THRESHOLD VALUES IN MOST LOCATIONS. ALTHOUGH IT IS A MARGINAL SITUATION...AND CONSIDERING WEEKEND ACTIVITIES...WILL GO AHEAD AND ISSUE A RED FLAG WARNING FOR THE AFTERNOON HOURS...FROM NOON TO 6 PM TODAY. && .PRELIMINARY POINT TEMPS/POPS... GADSDEN 70 36 74 45 / 0 0 0 10 ANNISTON 70 41 73 51 / 0 0 0 10 BIRMINGHAM 73 45 75 53 / 0 0 0 20 TUSCALOOSA 75 43 78 57 / 0 0 0 30 CALERA 73 42 74 52 / 0 0 0 20 AUBURN 73 41 74 46 / 0 0 0 10 MONTGOMERY 77 42 79 56 / 0 0 0 20 TROY 76 41 75 51 / 0 10 0 20 && .BMX WATCHES/WARNINGS/ADVISORIES... AL...NONE. && 81/10/50
Hazardous weather outlook, Oct 13, 7:03 PM CDT, 10 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 703 PM CDT FRI OCT 13 2006 ALZ011>015-017>050-150005- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 703 PM CDT FRI OCT 13 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...TONIGHT. LATE TONIGHT THROUGH EARLY SATURDAY MORNING...LIGHT FROST IS POSSIBLE IN NORMALLY COLDER LOCATIONS...MAINLY VALLEYS...ALONG AND NORTH OF INTERSTATE 20 AS THE COLDEST AIR SO FAR THIS SEASON MOVES INTO THE AREA. TEMPERATURES MAY DROP INTO THE MID 30S. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. A STRONG STORM SYSTEM CONSISTING OF A WARM FRONT AND COLD FRONT WILL MOVE THROUGH THE AREA ON MONDAY AND TUESDAY PROVIDING A CHANCE FOR STRONG STORMS. ON MONDAY...A WARM FRONT WILL LIFT NORTHWARD INTO THE TENNESSEE RIVER VALLEY PLACING MUCH OF CENTRAL ALABAMA IN THE WARM SECTOR OF THE STORM SYSTEM. INSTABILITY LOOKS QUESTIONABLE AT THIS TIME. ON TUESDAY...ADDITIONAL STRONG STORMS WILL BE POSSIBLE... MAINLY ALONG THE COLD FRONT...AS IT SWEEPS ACROSS CENTRAL ALABAMA. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS MAY BE NEEDED MONDAY AND TUESDAY. KSL
Nearby
Red Flag Warnings in Alabama, 2006Every red flag warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.